Alert archive / Indiana / Gale Warnings in 2025

Gale Warning 13, NWS Northern Indiana

September 4, 2025

NWS Northern Indiana issued this gale warning at Sep 4, 2025, 4:10 AM EDT. It took effect at Sep 5, 2025, 2:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2025, 4:10 AM EDT (08:10 UTC)
In effect from
Sep 5, 2025, 2:00 AM EDT
Expired
Sep 5, 2025, 11:00 AM EDT
In force
9 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

451 
WHUS73 KIWX 040810
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
410 AM EDT Thu Sep 4 2025

LMZ043-046-041615-
/O.CON.KIWX.SC.Y.0055.000000T0000Z-250904T2100Z/
/O.UPG.KIWX.GL.A.0008.250905T0600Z-250905T1500Z/
/O.NEW.KIWX.GL.W.0013.250905T0600Z-250905T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
410 AM EDT Thu Sep 4 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 2 AM TO 11 AM EDT FRIDAY...

* WHAT...For the Small Craft Advisory, waves 3 to 5 feet. For the
  Gale Warning, southwest winds 20 to 30 knots with gusts up to 
  35 knots and waves 4 to 8 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 5 PM EDT this 
  afternoon. For the Gale Warning, from 2 AM to 11 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
4 follow-up statements
494 
WHUS73 KIWX 041404
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1004 AM EDT Thu Sep 4 2025

LMZ043-046-042215-
/O.CON.KIWX.SC.Y.0055.000000T0000Z-250904T2100Z/
/O.CON.KIWX.GL.W.0013.250905T0600Z-250905T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1004 AM EDT Thu Sep 4 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...
...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 AM EDT FRIDAY...

* WHAT...For the Small Craft Advisory, waves 3 to 5 feet. For the
  Gale Warning, southwest winds 20 to 30 knots with gusts up to 35
  knot gales and waves 4 to 9 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 5 PM EDT this 
  afternoon. For the Gale Warning, from 2 AM to 11 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
194 
WHUS73 KIWX 041939
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
339 PM EDT Thu Sep 4 2025

LMZ043-046-050345-
/O.CAN.KIWX.SC.Y.0055.000000T0000Z-250904T2100Z/
/O.CON.KIWX.GL.W.0013.250905T0600Z-250905T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
339 PM EDT Thu Sep 4 2025

...GALE WARNING REMAINS IN EFFECT FROM 2 AM TO 11 AM EDT FRIDAY...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...Southwest winds 20 to 30 knots with gusts up to 35 knot
  gales and waves 5 to 10 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 2 AM to 11 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
818 
WHUS73 KIWX 050827
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
427 AM EDT Fri Sep 5 2025

LMZ043-046-051500-
/O.CON.KIWX.GL.W.0013.000000T0000Z-250905T1500Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
427 AM EDT Fri Sep 5 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING...

* WHAT...Southwest winds 20 to 30 knots with gusts up to 35 knot 
  gales and waves 5 to 10 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 2 AM to 11 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
940 
WHUS73 KIWX 051458
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1058 AM EDT Fri Sep 5 2025

LMZ043-046-052300-
/O.EXP.KIWX.GL.W.0013.000000T0000Z-250905T1500Z/
/O.NEW.KIWX.SC.Y.0056.250905T1500Z-250906T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1058 AM EDT Fri Sep 5 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY...
...GALE WARNING WILL EXPIRE AT 11 AM EDT THIS MORNING...

* WHAT...West winds 15 to 25 knots with gusts up to 30 knots.
  Waves 5 to 9 feet, subsiding to 3 to 6 feet tonight. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 5 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Sep 4, 2:58 AM EDT, 1 hour 12 minutes earlier. Its key messages:

  • Highs only in the 60s to around 70 today through Saturday. Briefly warmer south of US 24 on Friday in the low to mid 70s.
  • Breezy on Friday with gusts up to 30 to 35 MPH.
  • Mainly dry over the next 7 days.
  • There is a High Swim Risk for southern Lake Michigan beaches in La Porte, IN and Berrien County, MI today. A Beach Hazards Statement is in effect until 5 PM ET/4 PM CT. Hazardous swimming conditions persist into Friday and Saturday as well.
Area forecast discussion, Sep 4, 2:58 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
258 AM EDT Thu Sep 4 2025

.KEY MESSAGES...

- Highs only in the 60s to around 70 today through Saturday.
  Briefly warmer south of US 24 on Friday in the low to mid
  70s.

- Breezy on Friday with gusts up to 30 to 35 MPH.

- Mainly dry over the next 7 days.

- There is a High Swim Risk for southern Lake Michigan beaches
  in La Porte, IN and Berrien County, MI today. A Beach Hazards
  Statement is in effect until 5 PM ET/4 PM CT. Hazardous
  swimming conditions persist into Friday and Saturday as well.

&&

.DISCUSSION...
Issued at 254 AM EDT Thu Sep 4 2025

An area of low pressure is currently located near the Hudson
Bay with the attendant surface cold front draped across the far
southeast portion of our forecast area. Expect light to moderate
rain to continue over the next few hours, especially south of
the US 24 corridor. Rain will come to an end by daybreak.
Today, a much cooler day is anticipated with highs only in the
mid to upper 60s. Behind the cold front, winds will shift to the
northwest and CAA today will result in a cool, fall-like day
across the area.

Winds shift to the west this evening before becoming southwest
overnight. This will allow for a brief period of WAA to occur Friday
morning and afternoon. The aforementioned area of low pressure will
still be spinning over northern Ontario Friday, with a tight
pressure gradient developing across the Great Lakes as the low
deepens. In the upper levels, a strong jet streak over the Great
Lakes will pivot through. There is still uncertainty on exactly how
strong winds could get dependent on the location of the low and how
much clearing occurs to mix stronger wind gusts to the surface. For
now, have kept a similar forecast to the previous shift with gusts
as high as 30 to 35 MPH during the day Friday. Along and south of
the US 24 corridor has the best chances of having mixing occur.
Skies stay mostly clear out ahead of the cold front along and
south of the US 24 corridor through Friday afternoon, which will
also boost highs in the low to mid 70s Friday; the rest of the
area will see highs in the mid 60s to near 70 Friday as the cold
front will sweep through before the peak diurnal heating
occurs.

This second cold front will reinstate northwest flow and reinforce
cooler than normal temperatures through the weekend. Highs will only
reach the upper 60s to low 70s degrees both days. As surface high
builds across the region, dry and cooler conditions stick around
through early next week. Temperatures will gradually moderate back
towards seasonable levels by mid to late in the week.

Additionally, breezy northwest winds today will generate high waves
over Lake Michigan. Minor seiche activity has been observed in the
past 12 hours at Holland, MI and Calumet Harbor, IL, which will
aid in increasing wave heights through the morning hours. A
Beach Hazards Statement is in effect through 5 PM ET/4 PM CT
Thursday. There is a High Swim Risk for both Berrien County, MI
and La Porte County, IN beaches today with waves expected in the
4 to 8 feet range. Stay out of the water and stay off of
piers/breakwalls! Strong rip and structural currents are
expected in addition to the high wave action. Waves briefly
subside overnight with WAA but waves build again following the
passage of Friday's cold front. Hazardous swimming conditions
develop again Friday and Saturday so additional headlines will
likely be needed in the next 1-2 forecast issuances.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 126 AM EDT Thu Sep 4 2025

Cold front has cleared both locations. Some lingering lighter
rain/showers will continue for another hour or 2 at KFWA before
ending as drier air continues to filter in. Upstream obs and
satellite images show rapid clearing of lower clouds to move
towards KFWA after 8Z. KSBN a bit more challenging as lake
effect parameters indicate strong signals for a good deal of
instability overnight into Thursday morning. Most likely
scenario will be VFR clouds stick around longer until the flow
begins to shift later today. Can't rule out some light showers
as well, but will leave these out for now.

Some increased mixing will take places of stronger wind fields
aloft (850 mb winds on the order of 30 to 40 kts) to yield some
gusts in the 20 to maybe 25 kt range.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement through this afternoon for INZ103.
OH...None.
MI...Beach Hazards Statement through this afternoon for MIZ177-277.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for LMZ043-
     046.
     Gale Warning from 2 AM to 11 AM EDT Friday for LMZ043-046.

&&

DISCUSSION...Johnson
AVIATION...Fisher
Hazardous weather outlook, Sep 3, 2:09 PM EDT, 14 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
209 PM EDT Wed Sep 3 2025

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-OHZ001-002-004-005-015-016-024-025-041815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
209 PM EDT Wed Sep 3 2025 /109 PM CDT Wed Sep 3 2025/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is slight chance for isolated thunderstorms late this afternoon
into tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-MIZ177-277-041815-
Northern La Porte-Northern Berrien-Southern Berrien-
209 PM EDT Wed Sep 3 2025 /109 PM CDT Wed Sep 3 2025/

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS
EVENING THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is slight chance for isolated thunderstorms late this afternoon
into tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a High Swim Risk for beaches in Berrien County, MI and La
Porte County, IN on Thursday. Strong rip and structural currents are
expected alongside high waves. Hazardous swimming conditions continue
into Friday and Saturday too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-041815-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
209 PM EDT Wed Sep 3 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 9:02 PM EDTSpecial Weather StatementIWXFulton28 min
Sep 3, 9:29 PM EDTSpecial Weather StatementIWXKosciusko46 min
Sep 4, 3:40 PM EDTBeach Hazards StatementIWXLaPorte61 hr

Nearby

Gale Warnings in Indiana, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.